Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 148, NWS Flagstaff, AZ

August 16, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2021, 7:08 PM MST for Yavapai County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 7:08 PM MST (02:08 UTC)
Expired
Aug 16, 2021, 7:45 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 174 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:54 PM MSTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS55 KFGZ 170208
SVRFGZ
AZC025-170245-
/O.NEW.KFGZ.SV.W.0148.210817T0208Z-210817T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
708 PM MST Mon Aug 16 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 745 PM MST.

* At 707 PM MST, a severe thunderstorm was located 17 miles southwest
  of Seligman moving southwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3522 11313 3516 11293 3497 11305 3509 11326
TIME...MOT...LOC 0207Z 024DEG 13KT 3513 11307 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ET
1 follow-up statement
768 
WWUS55 KFGZ 170245
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
745 PM MST Mon Aug 16 2021

AZC025-170253-
/O.EXP.KFGZ.SV.W.0148.000000T0000Z-210817T0245Z/
Yavapai-
745 PM MST Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
745 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the northern portion of the warning will be allowed to 
expire. A new Severe Thunderstorm Warning was issued for the 
southern portion of the previously warned area.

A Severe Thunderstorm Watch remains in effect until midnight MST for
west central Arizona.

LAT...LON 3522 11313 3516 11293 3497 11305 3509 11326
TIME...MOT...LOC 0243Z 024DEG 13KT 3502 11313 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:58 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 16, 2:58 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
258 PM MST Mon Aug 16 2021

.SYNOPSIS...Scattered thunderstorms will continue this evening,
with storms most numerous along and south of the Mogollon Rim
where a few strong to severe storms are possible. Expect
widespread showers and storms again on Tuesday and Wednesday,
before a drying trend arrives toward the end of the week.

&&

.DISCUSSION...Very strong and severe thunderstorms currently
developing over the central and eastern Rim, with a broader area
of somewhat weaker storms over the NE. Current mesoscale analyses
show strong instability along and southwest of the Rim, with the
greatest instability still analyzed over Yavapai County. We expect
thunderstorms to continue develop across the area this afternoon
and evening, with the strongest storms evolving toward the south,
possibly growing upscale into a an MCS as it organizes along
outflow boundaries. Greatest threat this afternoon and evening
will be damaging winds and large hail. Training (redeveloping)
storms may create local flash flood threats. Recent high-
resolution models support this development.

On Tuesday, the instability will be pulled farther north ahead of
a developing trough to the west. Scattered to numerous
thunderstorms are expected once again, but the nature of the
convection will be different - that is - storms will be most
numerous along and north of the Rim on Tuesday, with slowly
eastward-moving storms. The slow motion of the storms may
engender a greater flash flood threat, and greater shear could
promote organized severe thunderstorms.

The strong trough moving across the N Rockies will push the
greatest thunderstorm threat on Wednesday into NE Arizona. Cooler
temperatures and drier weather is expected later in the week as
the trough sweeps the moisture out of the area, and brings a break
to this current round of monsoon activity. Current ensemble
solutions indicate that Arizona should be generally dry through
the weekend.

&&

.AVIATION...For the 00Z package...Scattered to numerous
thunderstorms are expected this afternoon and evening, with
coverage increasing south of the Mogollon Rim after 01Z. Localized
IFR conditions expected in and near strongest storms. Storms will
decrease from north to south after 04Z, and develop again after
18Z on Tue. Aviation discussion not updated for TAF amendments.

&&

.DISCUSSION...Scattered to numerous showers and thunderstorms are
expected through Wednesday. Large hail, localized flash flooding
and very gusty outflow winds are the main hazards. Winds outside
storms will be light, with temperatures cooling Tuesday and
Wednesday.

Thursday through Saturday...Drier weather is expected on Thursday
through Saturday, with below normal temperatures expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 16, 2:49 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             8 E MOUNTAINAIRE        35.08N 111.52W
08/16/2021  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

MD
Local storm report, Aug 16, 3:53 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            1 W HEBER-OVERGAARD     34.42N 110.59W
08/16/2021                   NAVAJO             AZ   PUBLIC

            NUMEROUS LOW WATER CROSSINGS FLOODED AND
            ROADS CLOSURES ACROSS WESTERN PORTIONS OF
            HEBER.

&&

DM
Local storm report, Aug 16, 4:17 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             MOUNTAINAIRE            35.08N 111.66W
08/16/2021  E1.50 INCH       COCONINO           AZ   PUBLIC

&&

DM
Local storm report, Aug 16, 4:28 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             4 E FLAGSTAFF AIRPORT   35.13N 111.61W
08/16/2021  E2.00 INCH       COCONINO           AZ   PUBLIC

&&
Local storm report, Aug 16, 4:49 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
449 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLOOD            CONCHO                  34.48N 109.61W
08/16/2021                   APACHE             AZ   PUBLIC

            MANY ROADS FLOODED. WATER UP TO THE DOORSTEP
            OF THE BUSINESS THAT WAS CONTACTED.

&&

DM
Local storm report, Aug 16, 5:17 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
517 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 NE GANADO             35.71N 109.54W
08/16/2021  E0.75 INCH       APACHE             AZ   PUBLIC

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:04 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 16, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 16, 7:37 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 16, 7:42 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 16, 7:57 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 16, 8:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 16, 8:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 16, 9:18 PM MSTSevere Thunderstorm WarningFGZGila42 min
Aug 16, 10:01 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Aug 16, 10:33 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 17, 12:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila, Navajo3 hr
Aug 17, 12:15 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino60 min
Aug 17, 12:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 12:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo46 min
Aug 17, 12:41 PM MSTFlash Flood Warning EmergencyCatastrophic damage threatFGZCoconino3 hr
Aug 17, 12:59 PM MSTSevere Thunderstorm WarningFGZCoconino46 min
Aug 17, 1:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 1:16 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 17, 1:21 PM MSTSevere Thunderstorm WarningFGZCoconino39 min
Aug 17, 1:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Aug 17, 1:37 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo9 hr
Aug 17, 2:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 2:09 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Aug 17, 2:15 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 17, 2:18 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 3:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 3:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 17, 3:44 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:19 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 17, 4:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 4:46 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.